Study eyes fracture risk in pediatric patients taking antiepileptic drugs
HOUSTON – The incidence of fractures in pediatric patients taking antiepileptic medication stands at an estimated 1.1%, according to results from a 4-year period at a children’s hospital.
“Understanding the prevalence of fractures in pediatric patients on an AED [antiepileptic drug] will allow clinicians to weigh the risk versus benefit of therapy,” researchers led by Shannon DiCarlo, MD, wrote in an abstract presented during a poster session at the annual meeting of the American Epilepsy Society. “Recognizing a risk of fractures with AEDs will permit clinicians to provide appropriate supportive care and monitoring from the initiation of therapy.”
Dr. DiCarlo of Texas Children’s Hospital, Houston, and her associates went on to note that adults with epilepsy have a twofold to sixfold greater risk of experiencing fractures, compared with the general population, and that fractures secondary to seizures “are a major concern in pediatrics.” In fact, one survey of 404 pediatric neurologists found that only 41% of respondents were aware of the association between AEDs and reduced bone mass (Arch Neurol. 2001;58:1369-74).
In an effort to evaluate the prevalence of fractures in pediatric patients on an antiepileptic drug, the researchers conducted a cohort study of 10,153 patients younger than 18 years of age who received an AED at Texas Children’s Hospital from 2011 to 2014. Half of the study population were female, and the most common concomitant disease was epilepsy (52.6%), followed by cerebral palsy (8.3%), epilepsy plus cerebral palsy (6.9%), osteoporosis (0.2%), and osteopenia (0.3%). In all, 113 patients (1.1%) experienced a fracture while on an antiepileptic drug, and the mean time from initiation of an AED to time of fracture was 1.6 years. Patients on enzyme-inducing AEDs were two times more likely to experience a fracture, while those with cerebral palsy and epilepsy were three times more likely to experience a fracture. Proton pump inhibitors and corticosteroids were the most common concomitant drugs. The researchers also found that less than 10% of patients were on calcium or vitamin D supplementation.
“Vigilant monitoring should be employed for at-risk patients,” the researchers concluded. “Regular monitoring of calcium and vitamin D levels may be warranted; further studies are needed to evaluate the roll of prophylactic calcium and vitamin D supplements.”
The researchers reported having no relevant financial disclosures.